Advertisement

Distribution of Boolean Functions According to the Second-Order Nonlinearity

  • Stéphanie Dib
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6087)

Abstract

The nonlinearity of a Boolean function is the minimum number of substitutions required in its truth table to change it into an affine function. Hence, in a cryptographic context, it is used to measure the strength of cryptosystems when facing linear attacks. As for the nonlinearity of order r of a Boolean function, which equals the least number of substitutions needed to change it into a function of degree at most r, it is examined when dealing with low-degree approximation attacks [7,14].

Many studies aimed at the distribution of Boolean functions according to the r-th order nonlinearity. Asymptotically, a lower bound is established in the higher order cases for almost all boolean functions, whereas a concentration point is shown in the (first order) nonlinearity case. We present a more accurate distribution by proving a concentration point in the second-order nonlinearity case.

Keywords

Boolean functions nonlinearity Reed-Muller code 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon Noga, N., Spencer, J.: The probabilistic method. With an appendix on the life and work of Paul Erdös, 3rd edn. Wiley-Interscience Series in Discrete Mathematics and Optimization. John Wiley & Sons, Inc, Hoboken (2008)MATHGoogle Scholar
  2. 2.
    Carlet, C.: On cryptographic complexity of Boolean functions. In: Mullen, G.L., Stichtenoth, H., Tapia-Recillas, H. (eds.) Proceedings of the Sixth Conference on Finite Fields with Applications to Coding Theory, Cryptography and Related Areas, pp. 53–69. Springer, Heidelberg (2002)Google Scholar
  3. 3.
    Carlet, C.: The complexity of Boolean functions from cryptographic viewpoint (2006), http://drops.dagstuhl.de/volltexte/2006/604
  4. 4.
    Carlet, C., Mesnager, S.: Improving the upper bounds on the covering radii of binary Reed-Muller codes. IEEE Trans. Inform. Theory 53(1), 162–173 (2007)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Feller, W.: An introduction to probability theory and its applications, 3rd edn., vol. I. John Wiley & Sons, Inc., New York (1968)MATHGoogle Scholar
  6. 6.
    Helleseth, T., Klove, T., Levenshtein, V.: Error-correction capability of binary linear codes. IEEE Trans. Inform. Theory 51(4), 1408–1423 (2005)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Knudsen, L., Robshaw, M.: Non-linear approximations in linear cryptanalysis. In: Maurer, U.M. (ed.) EUROCRYPT 1996. LNCS, vol. 1070, pp. 224–236. Springer, Heidelberg (1996)Google Scholar
  8. 8.
    Litsyn, S., Shpunt, A.: On the distribution of Boolean function nonlinearity. SIAM J. Discrete Math. 23(1), 79–95 (2008/2009)CrossRefMathSciNetGoogle Scholar
  9. 9.
    MacWilliams, F.J., Sloane, N.J.A.: The theory of error-correcting codes. I. North-Holland Mathematical Library, vol. 16. North-Holland Publishing Co., Amsterdam (1977)Google Scholar
  10. 10.
    Olejár, D., Stanek, M.: On cryptographic properties of random Boolean functions. J. UCS 4(8), 705–717 (1998)MATHMathSciNetGoogle Scholar
  11. 11.
    Rodier, F.: Sur la non-linéarité des fonctions booléennes. In: Acta Arithmetica, vol. 115, pp. 1–22 (2004); prétirage de l’IML n\(^{\hbox{\tiny o}}\) 2002-07, disponible sur ArXiv: math.NT/0306395Google Scholar
  12. 12.
    Rodier, F.: On the nonlinearity of Boolean functions. In: de Augot, D., Charpin, P., Kabatianski, G. (eds.) Proceedings of WCC 2003, Workshop on coding and cryptography 2003, sous la direction. INRIA, pp. 397–405 (2003)Google Scholar
  13. 13.
    Rodier, F.: Asymptotic nonlinearity of Boolean functions. Designs, Codes and Cryptography 40, 1 (2006)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Shimoyama 1, T., Kaneko, T.: Quadratic Relation of S-box and Its Application to the Linear Attack of Full Round DES. In: Krawczyk, H. (ed.) CRYPTO 1998. LNCS, vol. 1462, pp. 129–147. Springer, Heidelberg (1998)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Stéphanie Dib
    • 1
  1. 1.Institut de Mathématiques de LuminyMarseilleFrance

Personalised recommendations